Heavy Snow, Manistee
- When
- February 14, 8:00 AM EST to 9:30 PM EST
- Where
- Manistee forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.238, -86.288 (the zone’s center; the record gives no point)
A low pressure system moved into the western Great Lakes on the 14th, along an arctic cold front. Most of the associated snow in Northern Michigan was light, but a narrow band of heavy snow impacted parts of Central Lower Michigan.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A low pressure system moved into the western Great Lakes on the 14th, along an arctic cold front. Most of the associated snow in Northern Michigan was light, but a narrow band of heavy snow impacted parts of Central Lower Michigan. Manistee picked up a foot of snow, while Wellston received almost ten inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 14, 4:21 AM EST, 3 hours 39 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
421 AM EST THU FEB 14 2008
.DISCUSSION...LONG WAVE TROUGHING WILL REMAIN ENTRENCHED OVER
EASTERN NORTH AMERICA THROUGH THE MIDDLE OF NEXT WEEK...WHICH SHOULD
ENSURE A CONTINUED COLDER THAN NORMAL PATTERN ON AVERAGE OVER THE
NEXT SEVEN DAYS. WILL BE WATCHING A COUPLE OF FEATURES IN THE LARGE
SCALE PATTERN OVER THE NEXT SEVERAL DAYS...FIRST IS AN AREA OF
HEIGHT FALLS ASSOCIATED WITH UPPER VORTEX ALONG THE SOUTHWEST SHORE
OF HUDSON BAY THAT WILL SWEEP ACROSS THE REGION THROUGH FRIDAY. THE
SECOND IS SHORT WAVE ENERGY DIGGING SOUTHEAST ACROSS THE FOUR
CORNERS REGION EARLY THIS MORNING. THIS WAVE IS FORECAST TO SLIDE
THROUGH TX THIS WEEKEND...AND MAY EVENTUALLY GET SWEPT NORTHEAST
EARLY NEXT WEEK. EVENTUAL DISPOSITION OF THIS ENERGY WILL BE OF
MUCH INTEREST TO THE GREAT LAKES REGION AS IT COULD BRING MORE
UNSETTLED (AND SNOWY) WEATHER TO MI FOR THE START OF THE NEXT WORK
WEEK.
IN THE NEAR TERM...MIDNIGHT SURFACE ANALYSIS SHOWS A STATIONARY
FRONTAL BOUNDARY CUTTING THROUGH THE STRAITS...EXTENDING WEST BACK
TO A WEAK FRONTAL WAVE NEAR FSD. THIS WAVE WILL RIPPLE THROUGH THE
STATE LATER TODAY...WITH ANOTHER PUSH OF ARCTIC AIR SPILLING INTO
THE WESTERN LAKES IN ITS WAKE OVERNIGHT/FRIDAY. HIGH PRESSURE THEN
BUILDS INTO THE REGION FOR THE START OF THE WEEKEND. WIDESPREAD
AREA OF SNOW HEADED TOWARD NORTHERN MI THIS MORNING...SO DEALING
WITH THAT WITH REGARD TO SNOW AMOUNTS AND POSSIBLE HEADLINES WILL BE
THE MAIN FORECAST ISSUE THIS CYCLE...WITH THE RETURN OF COLDER AIR
AND SUBSEQUENT LAKE EFFECT SNOW SHOWERS FOR LATER TONIGHT AND FRIDAY
THE OTHER FORECAST ISSUE.
TODAY/TONIGHT...AREA RADARS SHOW SNOW SPREADING QUICKLY EAST EARLY
THIS MORNING ACROSS WI/WESTERN AND CENTRAL UPPER MI. HOWEVER...
THERE ARE SEVERAL CONCERNS REGARDING POTENTIAL SNOW ACCUMULATIONS
BASED ON RADAR TRENDS. OVERALL FORCING IS NOT BAD...LOW/MID LEVEL
WARM ADVECTION RESULTING IN MODEST QG SUPPORT...DIVERGENCE IN RRQ
OF A JET STREAK EAST OF LAKE SUPERIOR...AND PERHAPS SOME WEAK
FRONTOGENETIC FORCING THOUGH APPEARS MUCH OF THAT FORECAST TO BE
FOCUSED ON SOUTHERN WI. IN GENERAL STILL APPEARS NORTHERN LOWER
WILL BEAR THE BRUNT OF THIS EVENT...BUT WATCHING RADAR TRENDS
STARTING TO GET CONCERNED THAT THE NORTHERN EDGE OF BETTER
ACCUMULATIONS MAY END UP SETTING UP SOUTH OF M-32. SNOW STARTING
TO WIND DOWN ACROSS NORTHWEST WI...AND DOES APPEAR THAT THE SNOW
WILL BE TAPERING OFF A BIT ACROSS EASTERN UPPER AND THE TIP OF THE
MITT THIS AFTERNOON. SOUTHWEST FLOW OFF LAKE MICHIGAN MAY ENHANCE
THINGS A BIT WITH 850MB TEMPERATURES FORECAST AROUND -12C AND
INVERSION HEIGHTS OVER NORTHERN LAKE MICHIGAN AROUND 850MB. BUT NOT
SURE THAT THIS WILL TIP THE BALANCE FOR THE TIP OF THE MITT COUNTIES
PLUS MACKINAC IF BETTER SYNOPTIC SNOW WINDS DOWN EARLY. THE OTHER
COMPLICATING FACTOR IS THE TRANSITION TO LES LATER TONIGHT AS
WINDS SHIFT...AND SINCE LES PARAMETERS WILL BE PRETTY DYNAMIC IS
MAKING IT TOUGH TO TRY AND QUANTIFY WHAT THE POTENTIAL
ACCUMULATIONS MAY BE. AS THE COLDER AIR COMES IN...LOW/MID LEVELS
BEGIN TO DRY OUT AND INVERSION HEIGHTS FLUCTUATE BETWEEN 850-900MB
WITH ARRIVAL OF STRONGER SUBSIDENCE. THINKING IS THAT THERE WILL
BE A WINDOW WHERE THERE COULD BE SOME DECENT BANDS IMPACTING AREAS
FAVORED BY 330 DEGREE FLOW. SO WITH ALL THAT...WILL CONFINE
HEADLINES ALONG/SOUTH OF M-32...EXCLUDING GLADWIN/ARENAC COUNTIES.
PLAN ON JUST CARRYING A SNOW ADVISORY...POTENTIAL COULD BE THERE
OVER NORTHWEST LOWER FOR THE COMBINATION OF SYNOPTIC PLUS LES
TONIGHT COULD PUSH 24 HOUR WARNING CRITERIA...BUT AFTER STARING AT
RADAR TRENDS FOR THE PAST HOUR AM MORE COMFORTABLE WITH JUST AN
ADVISORY AT THIS POINT AS AXIS OF HEAVIER SNOW COULD END UP SOUTH
OF THE NORTHWEST FLOW SNOW BELTS.
FRIDAY...SNOW SHOWERS WILL CONTINUE IN NORTHWEST FLOW FAVORED AREAS
FRIDAY AS 850MB TEMPERATURES SINK INTO THE -20C TO -24C RANGE.
ACCUMULATIONS ON THE ORDER OF A COUPLE OF INCHES EXPECTED.
MARINE ISSUES...WILL RUN WITH A SMALL CRAFT ADVISORY FOR THE LAKE
MICHIGAN SHORELINE FROM MANISTEE-GRAND TRAVERSE LIGHT FOR TODAY AND
TONIGHT...WILL PROBABLY NEED TO ADD IN GRAND TRAVERSE BAY FOR
TONIGHT. WILL REFRAIN FROM ISSUING AN SCA IN OTHER ZONES DUE TO
ICE COVERAGE.
EARLY EXTENDED RANGE (SATURDAY THROUGH MONDAY)...NO CHANGES MADE TO
EXTENDED FORECAST.
JPB
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...SNOW ADVISORY UNTIL 5 AM EST FRIDAY FOR MIZ019>022-025>028-
031>033.
SNOW ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR MIZ023-024-029-030-
034>036.
LM...SMALL CRAFT ADVISORY UNTIL 5 AM EST FRIDAY FOR LMZ344>346.
LH...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 523 AM EST THU FEB 14 2008 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 151100- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 523 AM EST THU FEB 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT ACCUMULATING SNOW IS EXPECTED ACROSS NORTHERN MICHIGAN THROUGH TONIGHT. HEAVIEST ACCUMULATIONS ARE EXPECTED SOUTH OF M-32 IN NORTHERN LOWER MICHIGAN. SEE ONGOING ADVISORY FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY COLDER AIR WILL ARRIVE FRIDAY...WHICH WILL CONTINUE THE THREAT FOR SNOW SHOWERS IN THE NORMALLY FAVORED LAKE EFFECT SNOW BELTS... ALONG WITH SUB-ZERO WIND CHILLS FRIDAY MORNING. A SIGNIFICANT WINTER STORM MAY IMPACT NORTHERN MICHIGAN IN THE SUNDAY/MONDAY TIME FRAME...WITH HEAVY SNOW AND STRONG WINDS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. JPB
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82633, 82636.